Alert archive / New York / Small Craft Advisories in 2021

Small Craft Advisory 54, NWS New York, NY

May 23, 2021

NWS New York, NY issued this small craft advisory at May 23, 2021, 3:40 PM EDT. It took effect at May 24, 2021, 6:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 23, 2021, 3:40 PM EDT (19:40 UTC)
In effect from
May 24, 2021, 6:00 AM EDT
Expired
May 24, 2021, 5:59 AM EDT
In force
Issued by
NWS New York, NY

The text

As transmitted.

672 
WHUS71 KOKX 231940
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New York NY
340 PM EDT Sun May 23 2021

ANZ355-240900-
/O.CAN.KOKX.SC.Y.0053.000000T0000Z-210523T2200Z/
/O.NEW.KOKX.SC.Y.0054.210524T1000Z-210525T0400Z/
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
340 PM EDT Sun May 23 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM MONDAY TO MIDNIGHT
EDT MONDAY NIGHT...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...Southeast winds 10 to 15 kt and seas 3 to 5 feet
  expected, mainly in a east swell.

* WHERE...Sandy Hook NJ to Fire Island Inlet NY out 20 nm.

* WHEN...From 6 AM Monday to midnight EDT Monday night.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ350-353-240900-
/O.CON.KOKX.SC.Y.0053.000000T0000Z-210524T1000Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
340 PM EDT Sun May 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT MONDAY...

* WHAT...North winds 10 to 15 kt with gusts up to 25 kt and seas 3
  to 5 feet, mainly in a east swell.

* WHERE...Fire Island Inlet NY to Montauk Point NY out 20 nm.

* WHEN...Until 6 AM EDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more details, see the Coastal Waters Forecast from 
National Weather Service New York NY, or visit
https://www.weather.gov/okx/marine
2 follow-up statements
066 
WHUS71 KOKX 240722
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New York NY
322 AM EDT Mon May 24 2021

ANZ355-241000-
/O.EXT.KOKX.SC.Y.0054.210524T1000Z-210524T2200Z/
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
322 AM EDT Mon May 24 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

* WHAT...East winds 10 to 15 kt and seas 3 to 5 feet expected.

* WHERE...Sandy Hook NJ to Fire Island Inlet NY out 20 nm.

* WHEN...Until 6 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ350-353-241000-
/O.CON.KOKX.SC.Y.0053.000000T0000Z-210524T1000Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
322 AM EDT Mon May 24 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT EARLY
THIS MORNING...

* WHAT...East winds around 15 kt and seas 3 to 5 feet.

* WHERE...Fire Island Inlet NY to Montauk Point NY out 20 nm.

* WHEN...Until 6 AM EDT early this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more details, see the Coastal Waters Forecast from 
National Weather Service New York NY, or visit
https://www.weather.gov/okx/marine
500 
WHUS71 KOKX 240959
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New York NY
559 AM EDT Mon May 24 2021

ANZ355-241100-
/O.CAN.KOKX.SC.Y.0054.210524T1000Z-210524T2200Z/
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
559 AM EDT Mon May 24 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Seas are no longer expected to reach 5 ft. Therefore, the Small
Craft Advisory has been cancelled. 

$$

ANZ350-353-241100-
/O.EXP.KOKX.SC.Y.0053.000000T0000Z-210524T1000Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
559 AM EDT Mon May 24 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 6 AM EDT EARLY THIS
MORNING...

Seas will remain below 5 ft today. Therefore, the Small Craft
Advisory has been cancelled.

$$

For more details, see the Coastal Waters Forecast from 
National Weather Service New York NY, or visit
https://www.weather.gov/okx/marine

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this small craft advisory went out at May 23, 1:36 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 23, 1:36 PM EDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service New York NY
136 PM EDT Sun May 23 2021

.SYNOPSIS...
A strong cold front crosses the area this afternoon into this
evening. Canadian high pressure then briefly builds across the
area on Monday before settling over the Western Atlantic on
Tuesday. A warm front lifts across the area Tuesday night into
Wednesday, followed by a cold front Wednesday night. High
pressure slowly builds back on Thursday, followed by potential
waves of low pressure affecting the weather late in week.

&&

.NEAR TERM /THROUGH TONIGHT/...
No real changes to the forecast as it remains on track.

Another unseasonably warm day is on tap today with WNW
downslope flow yielding highs in the mid to upper 80s across
much of the area, and lower 90s across the New York City metro
and western Long Island. Like yesterday, a few isolated 93 and
94 degree readings are possible in the metro. See the climate
section below for details on today's temperature records.

After a mostly sunny start, clouds increase through the
afternoon as a strong cold front drops south toward the area.
While the front will provide surface based lift, mid/upper level
support and moisture remain very limited across the area. This
should preclude widespread shower and thunderstorm development,
although can't rule out a few cells across the area. SPC
continues to maintain a marginal risk of severe weather across
the region, but given the factors mentioned above, this threat
appears to be very conditional. If storms are able to develop,
then strong gusty winds would be possible.

The front pushes south of the area this evening, with winds
behind the front shifting the the NNE. This will help usher in
cooler Canadian air, with temperatures falling into the lower
60s across New York City and into the 50s across the rest of
the region by daybreak Monday.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Canadian high pressure briefly builds across the area on Monday
before moving offshore Monday night. This will result in a
return to more seasonable temperatures, with daytime highs in
the mid to upper 60s to around 70. Clouds associated with a weak
shortwave passing south and west of the region could spill into
western portions of the area, resulting in partly to mostly
cloudy skies, although conditions will remain dry. Plenty of
sunshine is expected farther east.

Warmer weather will return on Tuesday as heights build aloft
once again in southwesterly return flow around the departing
high. By Tuesday night, a warm front will begin to lift across
the area in association with an area of low pressure well north
of the region, although no precipitation is expected.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Another unseasonably warm day is in store on Wednesday ahead of
the next cold front. 850 mb temperatures continue to range
between 15C and 17C on much of the guidance. Model soundings
continue to indicate deep mixing away from the immediate coast.
Closer to the coast, the mixing does not look as deep and there
should be a bit more influence from the cooler ocean. The
previous high temperature forecast was used, which followed the
NBM closely overall with minor adjustments upward. Highs will be
in the upper 80s to lower 90s across the interior, NE NJ, and
NYC metro, and western LI with lower to middle 80s most
elsewhere. The immediate coast should see temperatures in the
middle to upper 70s. Dew points look to be in the upper 50s to
lower 60s, so max heat index values should be around actual air
temperatures. The mixing should allow for wind gusts 20-25 mph
in the afternoon and evening.

A pre-frontal trough could help trigger some afternoon and
evening convection before the cold front moves through Wednesday
night into Thursday. Dynamics are unimpressive and any lift
will have to come from daytime heating and convergence along the
pre-frontal trough and cold front. The cold front is then
progged to be just offshore Thursday morning and should slowly
depart to the south through the day as high pressure builds back
into the region. While the air mass does cool a bit, Thursday
still looks dry unseasonably warm with temperatures in the lower
to middle 80s.

Deterministic models and ensembles then disagree as to what
happens Thursday night into Saturday. Most models are indicating
another shortwave approaching from the northern Plains. The
shortwave and its associated energy should bring another frontal
wave to the northeast or Middle Atlantic. However, the models
disagree on which timeframe this wave may occur. Have continued
to stay close to NBM PoPs, which yields chance PoPs, for
Thursday night through Saturday given the continued uncertainty.
Temperatures Friday and Saturday could end up slightly below
normal given increased cloud cover and potential showers.

&&

.AVIATION /18Z SUNDAY THROUGH THURSDAY/...

VFR through the TAF period. A strong cold front will move
through this evening.

NW winds with gusts between 20 to 25 kt expected to continue
through this evening. The wind direction veers to the NE
tonight, 10-15 kt with gusts around 20 kt. Gusts is then expected
to diminish late tonight and into Monday morning with winds
shifting around to the S-SE Monday.

An isolated shower or thunderstorm is possible this afternoon
and evening with the cold front. Have left out of TAF due to
limited coverage, but if one were to occur brief MVFR is
possible.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Gusts could be a few kt higher this afternoon.

.OUTLOOK FOR 18Z MONDAY THROUGH THURSDAY...
.Monday-Tuesday...VFR. S wind gusts 15-20kt Tuesday afternoon.
.Wednesday...Mainly VFR, Shower or thunderstorm possible in the
afternoon and evening. SW gusts 15-25 kt.
.Thursday...VFR.
.Friday...Mainly VFR with showers possible.

Detailed information, including hourly TAF wind component
forecasts, can be found at: http:/www.weather.gov/zny/n90

&&

.MARINE...
Extended the Small Craft Advisory on the ocean waters through
6pm today west of Fire Island Inlet and through 6am Monday east
of Fire Island Inlet as ESE swells will continue to keep seas
elevated. Seas will likely continue to remain elevated on the
ocean into the day on Monday before eventually subsiding Monday
night. Conditions are otherwise expected to remain quiet on all
waters Monday into Tuesday with high pressure in control.
Conditions will then begin to approach SCA criteria on the ocean
Tuesday night as the pressure gradient tightens between the
departing high and an approaching frontal system and seas begin
to build to 5 ft.

Increasing SW flow on Wednesday ahead of a cold front brings
potential for SCA conditions on the ocean and possibly the
eastern LI Sound. Seas may remain elevated on the ocean
Wednesday night as the cold front south of the waters. A weaker
pressure gradient should return on Thursday promoting sub-SCA
conditions.

&&

.HYDROLOGY...
No hydrologic impacts are expected.

&&

.CLIMATE...
The following are record high minimum temperatures and record high
temperatures for Sunday, May 23

Record High Minimums
NYC: 69/1980
LGA: 69/1964
JFK: 63/2010
EWR: 68/2013
BDR: 64/1953
ISP: 63/2013

Record Highs
NYC: 94/1964
LGA: 94/1964
JFK: 89/1980*
EWR: 96/1964
BDR: 89/1992
ISP: 90/1992

* Also occurred in previous years

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for ANZ355.
     Small Craft Advisory until 6 AM EDT Monday for ANZ350-353.

&&
Hazardous weather outlook, May 23, 3:46 AM EDT, 11 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
346 AM EDT Sun May 23 2021

NYZ075-080-081-178-179-240800-
Kings (Brooklyn)-Southwest Suffolk-Southeast Suffolk-Southern Queens-
Southern Nassau-
346 AM EDT Sun May 23 2021

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

A high rip current threat will exist at ocean beaches today with
breaking surf of 3 to 6 ft. Lifeguards are still not on duty, so
please use caution if venturing into the waters.

There is potential for an isolated strong to severe thunderstorm
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-240800-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
346 AM EDT Sun May 23 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

There is potential for an isolated strong to severe thunderstorm
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-240800-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwest Suffolk-Northeast Suffolk-
Northern Queens-Northern Nassau-
346 AM EDT Sun May 23 2021

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

There is potential for an isolated strong to severe thunderstorm
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

Nearby

Small Craft Advisories in New York, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.